Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A stability analysis of incomplete $ LU$ factorizations

Author: Howard C. Elman
Journal: Math. Comp. 47 (1986), 191-217
MSC: Primary 65F10; Secondary 65N10, 65N20
MathSciNet review: 842130
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The combination of iterative methods with preconditionings based on incomplete LU factorizations constitutes an effective class of methods for solving the sparse linear systems arising from the discretization of elliptic partial differential equations. In this paper, we show that there are some settings in which the incomplete LU preconditioners are not effective, and we demonstrate that their poor performance is due to numerical instability. Our analysis consists of an analytic and numerical study of a sample two-dimensional non-self-adjoint elliptic problem discretized by several finite-difference schemes.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F10, 65N10, 65N20

Retrieve articles in all journals with MSC: 65F10, 65N10, 65N20

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society